Colorado, 2003

Hail in Colorado, June 24, 2003

June 24, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 4:45 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 24, 4:45 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED AUTHOR
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT TUE JUN 24 2003

LATEST 23Z RUC ANALYSIS HANDLING CONFINEMENT OF THUNDERSTORM
ACTIVITY OVER FAR NORTHERN ZONES WELL. THIS AREA IS WITHIN 700 MB
DEWPOINT AXIS. DESPITE VERY STRONG 850 THETE-E CONVERGENCE ALONG THE
FRONT...LIMITING FACTORS INCLUDE 700 TEMPERATURES +16C AND HIGHER
AND DRIER AIR AT 700 MB. FOR THESE REASONS HAVE TRIMMED BACK POPS
OVER THE EAST/SOUTHEAST TO 20 PERCENT WITH 30 PERCENT ELSEWHERE.
CU/TCU STRUGGLING SOUTH OF INTERSTATE 70 ALONG THE FRONT AND GIVEN
700 TEMPS AROUND +16 DONT SEE MANY MAKING IT TO THUNDERSTORM STATUS.
HOWEVER...GIVEN INCREASING LOW LEVEL JET A LITTLE LATER WILL KEEP
THEM IN CHANCE CATEGORY.

OTHER ADJUSTMENTS WERE MADE TO THE DEWPOINT GRIDS USING THE RUC AND
THE WINDS. GIVEN GOOD HANDLING ON THE WINDS BY THE RUC WILL USE IT
THROUGH 09Z AND THE FSL RUC II WINDS FOR TOMORROW. WINDS TOMORROW
WILL BE IN THE WINDY CATEGORY AS PRESSURE RISES BEHIND THE FRONT
ACCELERATE THE WINDS. NO OTHER CHANGES MADE.

.GLD...WIND ADVISORY THROUGH THIS EVENING FOR ALL BUT EXTREME
NORTHWEST ZONES.

DDT
Hazardous weather outlook, Jun 24, 9:50 AM MST, 11 hours 10 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ACROSS WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA. SOME
OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE
MAIN THREATS BEING STRONG DAMAGING WINDS AND HAIL.

MAXIMUM TEMPERATURES WILL CLIMB INTO THE LOWER AND MIDDLE 90S AND
SURFACE DEWPOINTS WILL REMAIN IN THE 60S EAST OF A WEAK
DRYLINE...WHICH WILL SET UP IN THE VICINITY OF THE COLORADO AND
KANSAS BORDER. THE ATMOSPHERE IS FORECAST TO BECOME MODERATELY
UNSTABLE BY LATE AFTERNOON EAST OF THE DRYLINE.

THE ATMOSPHERE IS EXPECTED TO REMAIN CAPPED INTO EARLY AFTERNOON.
HOWEVER...BY THE MIDDLE OF THE AFTERNOON...HEATING WILL COMBINE WITH
THE APPROACH OF AN UPPER LEVEL TROUGH OF LOW PRESSURE TO BREAK THE
CAP. AS THIS OCCURS NEAR 3 PM MDT...THUNDERSTORMS ARE EXPECTED TO
RAPIDLY DEVELOP...MAINLY ALONG AND EAST OF A LINE FROM WRAY COLORADO
TO GOODLAND KANSAS AND THEN SOUTH TO THE CHEYENNE WELLS COLORADO
AREA. THE MAIN THREATS WILL BE HAIL AND STRONG WIND...WITH EXPECTED
STORM MOVEMENT NORTHEAST AT 40 MPH.

IN ADDITION TO THE THREAT OF STRONG THUNDERSTORMS...STRONG WINDS
THIS AFTERNOON WILL COMBINE HIGH TEMPERATURES IN THE 90S TO PRODUCE
EXTREME FIRE CONDITIONS. EXTREME FIRE DANGER MEANS FIRES START
QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE
POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS
WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON EAST OF A
LINE FROM WRAY COLORADO TO GOODLAND TO CHEYENNE WELLS COLORADO.

RJC

In the hours before

Local storm report, Jun 24, 3:47 PM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT TUE JUN 24 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    12 N MAX                  NE   .88 INCH HAIL
06/24/03   DUNDY                          REPORTED BY PUBLIC.
Local storm report, Jun 24, 5:56 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT TUE JUN 24 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    2 WSW TRENTON             NE   .75 INCH HAIL
06/24/03   HITCHCOCK                      REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jun 24, 7:15 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT TUE JUN 24 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    PALISADE                  NE   1 INCH HAIL
06/24/03   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 24, 7:29 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT TUE JUN 24 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 PM    PALISADE                  NE   .88 INCH HAIL
06/24/03   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 24, 7:41 PM MST, 1 hour 19 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT TUE JUN 24 2003

...SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE AT 900 PM MDT
(1000 PM CDT)...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE TRI-STATE
UNTIL 900 PM MDT (1000 PM CDT) WILL BE ALLOWED TO EXPIRE ON TIME.
HOWEVER...STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST
THROUGH HITCHCOCK AND RED WILLOW COUNTIES FOR THE NEXT FEW HOURS.

DDT
Local storm report, Jun 24, 7:46 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
846 PM MDT TUE JUN 24 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    TRENTON                   NE   .88 INCH HAIL
06/24/03   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

0845 PM    TRENTON                   NE   1 INCH HAIL
06/24/03   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

The radar

The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 24, 9:00 PM MST
Where
Kit Carson County, 2 mi S of Burlington Arpt
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -102.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359073.